Azithromycin (AZR) and fluconazole (FLU) are frequently used to treat opportunistic infections in HIV-infected patients, and are often used simultaneously. Similar therapies have been shown to cause prolongation of the QT interval (erythromycin and possibly clarithromycin, esp. with ketoconazole), and expose the patient to attendant risk. While there have been no reported dysrhythmias with AZR/FLU, the effect of this combination on cardiac repolarization has not been studied. We prospectively examined serial ECGs in HIV-infected patients during a 2 week AZR run-in period (500mg qd), then performed serial ECGs during a subsequent 2 week period on AZR (500mg qd) and FLU (400mg qd). Baseline QT and QTc intervals were compared to those while on both monotherapy and the combination. Patients were monitored, via standard patient score forms, for any adverse symptoms. Data were obtained from 7 patients. Symptoms of nausea, abdominal pain, and diarrhea were scored but none were reported. No other symptoms were reported except for mild bloating on AZR in one patient. Mean + SD of QT/QTc, in sec., at baseline (.377 ± .029/.406 ± .021) were not different from intervals measured on AZR alone (.362 ± .014/.402 ± .014) or on AZR/FLU (.364 ± .029/.405 ± .017) (P=NS). Our data suggest that the combination of AZR and FLU causes minimal, if any, effect on the QT or QTc intervals of HIV-infected patients. This regimen may, then, be safer than other frequently used combinations for the therapy of MAC and fungal infections in HIV patients (esp. clarithromycin and FLU).
|Original language||English (US)|
|Number of pages||1|
|Journal||Clinical Infectious Diseases|
|State||Published - Dec 1 1997|
ASJC Scopus subject areas
- Microbiology (medical)
- Infectious Diseases